Heavy Snow, Stonewall
- When
- February 11, 2:00 AM CST to 3:00 PM CST
- Where
- Stonewall forecast zone
- Reported by
- COOP Observer
- Coordinates
- 33.179, -100.253 (the zone’s center; the record gives no point)
A winter storm system brought accumulating snowfall to much of the west Texas South Plains on the 11th, but the heaviest amounts were observed over the southern Rolling Plains. Banded areas of snow transitioned northward from the Permian Basin over the southern South Plains and Rolling Plains during the pre-dawn hours of the 11th.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A winter storm system brought accumulating snowfall to much of the west Texas South Plains on the 11th, but the heaviest amounts were observed over the southern Rolling Plains. Banded areas of snow transitioned northward from the Permian Basin over the southern South Plains and Rolling Plains during the pre-dawn hours of the 11th. Some of this snowfall was heavy and resulted in significant accumulations. Snowfall then gradually tapered off through the day and ended by late afternoon.
Although the most significant snowfall totals occurred over the southern Rolling Plains, lighter amounts of accumulating snowfall proved hazardous for drivers across portions of the western and central South Plains. Nearly a dozen accidents were reported on snow packed and slick roadways in Lamb and Hockley Counties. A woman was transported to a local hospital following an accident near Anton (Hockley County).
A list of reported snow accumulations follows: 6 inches in Aspermont (Stonewall County), 5 inches in Dickens (Dickens County), 5 inches in Post (Garza County), 4 inches in Jayton (Kent County), 4 inches in Matador (Motley County), 3 inches in Brownfield (Terry County), 3 inches at Lake Alan Henry (Garza County), 3 inches in Lubbock (Lubbock County), 3 inches in Paducah (Cottle County), 3 inches in Plains (Yoakum County), 3 inches in Tahoka (Lynn County), 2 inches in Denver City (Yoakum County), 2 inches in Slaton (Lubbock County), 2 inches in Southland (Garza County), 1 inch at Abernathy (Hale County), 1 inch in Anton (Hockley County), 1 inch in Childress (Childress County), 1 inch at Crosbyton (Crosby County), 1 inch at Flomot (Motley County), 1 inch in Floydada (Floyd County), 1 inch in Hart (Castro County), 1 inch in Levelland (Hockley County), 1 inch in Littlefield (Lamb County), 1 inch in Muleshoe (Bailey County), 1 inch in Olton (Lamb County), 1 inch in Plainview (Hale County), 1 inch in Ropesville (Hockley County), 1 inch in Silverton (Briscoe County), and 1 inch in Spur (Dickens County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 10, 11:36 PM CST, 2 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1136 PM CST WED FEB 10 2010 .AVIATION... SNOW AND SLEET SHOWERS ARE STILL EXPECTED TO MOVE INTO THE REGION OVERNIGHT WITH A HIGHER PROBABILITY OF THIS OCCURRENCE AT KLBB THAN AT KCDS. CIGS WILL CONTINUE TO LOWER EARLY THURSDAY MORNING WITH PRECIPITATION BEGINNING AROUND 11-14Z. IN ADDITION...SNOW IS A MORE LIKELY POSSIBILITY THAN ICE PELLETS AT THE MOMENT. PRECIPITATION IS EXPECTED TO LAST THROUGH THE AFTERNOON UNTIL THE UPPER LEVEL STORM SYSTEM MOVES EAST OF THE AREA. A BRIEF PERIOD OF CLEARING IS EXPECTED TO TAKE PLACE TOMORROW EVENING WHICH MAY ALLOW FOG TO DEVELOP ACROSS THE AREA EARLY FRIDAY MORNING. && PREV DISCUSSION... /ISSUED 326 PM CST WED FEB 10 2010/ SHORT TERM... A TEMPORARY IMPROVING TREND HAS BROKEN OUT FOLLOWING THE MORNING CONVECTIVE FLURRIES AND SLEET SHOWERS AS 150+ KT JET CORE HAS SHIFTED INTO SOUTHERN OKLAHOMA. UPPER LEVEL LOW PRESSURE MEANWHILE HAS SPUN SOUTHEAST INTO THE NORTHERN GULF OF CALIFORNIA AND APPEARS ON TRACK TO MOVE TO A BIT SOUTHWEST OF EL PASO BY 12Z THURSDAY... AND THEN INTO SOUTHWEST TEXAS LATER ON THURSDAY. STRONG JET CORE WILL EXPAND BACK ACROSS THE SOUTHERN PART OF OUR AREA TONIGHT. TRENDS MAINTAIN THE UPPER LOW OPENING UP THROUGH THE ENTIRE PROCESS...EVEN AS IT SWINGS OUT ACROSS TEXAS. ALTHOUGH WE REMAIN CAUTIOUS OF THE AMOUNT OF PROJECTED OPENING...OUR FORECASTS WILL CONTINUE ALONG THESE LINES WITH PRECIPITATION BREAKING OUT ACROSS SOUTHWEST TEXAS LATER TONIGHT AND MOVING MAINLY THROUGH OUR SOUTHERN AREAS PRIOR TO 00Z FRIDAY. MODEL OUTPUT IS FAIRLY CONSISTENT WITH THIS SCENARIO AS WELL AS SUGGESTING ONE OR TWO NARROW BANDS OF SOMEWHAT HEAVIER PRECIPITATION THAT ALSO WORKS ITS WAY THROUGH THE EXTREME SOUTHERN PART OF OUR AREA CENTERED AROUND 15Z TO 18Z THURSDAY. WITH THE LESS OPEN SCENARIO FAVORED...CHANCES FOR WARM LAYER ALOFT APPEAR A BIT LESS...AND IN FACT THE LATEST FORECAST SOUNDINGS WITHIN HEAVY BANDS NOW CLEARLY FAVOR SNOW AS THE PRINCIPAL PRECIPITATION TYPE. GIVEN REMAINING UNCERTAINTIES...HOWEVER...WE WILL AT LEAST RETAIN A MENTION OF SLEET IN ADDITION TO SNOW UNTIL THE OPENING TREND IS CLEAR. LIKEWISE...PRECIPITATION AMOUNTS ARE LARGELY NOT TOO MUCH IN DISPUTE AT THIS TIME SUGGESTING NEAR A QUARTER OR THIRD OF AN INCH OF LIQUID EQUIVALENT PRECIPITATION OVER EXTREME SOUTHERN AREAS...AND A FEW HUNDREDTHS TO PERHAPS A TENTH OF AN INCH OVER NORTHERN INTO WEST CENTRAL AREAS. OF COURSE THESE AMOUNTS WOULD BE GREATER IF UPPER LOW WERE TO RETAIN INTENSITY BETTER SO WILL NEED CLOSE EYING BY THE NEXT FEW SHIFTS. WITH ALL SAID WE THEREFORE ARE ISSUING A WINTER WEATHER ADVISORY FOR OUR ENTIRE SOUTHERN ROW OF COUNTIES...AND THE EASTERN THREE COUNTIES IN THE SECOND MOST SOUTHERN ROW VALID FROM 09Z TO 21Z THURSDAY. RMCQUEEN LONG TERM... THE UPPER LEVEL STORM SYSTEM WILL BE EXITING EAST OF THE AREA THURSDAY EVENING AND WITH IT WITH GO PRECIPITATION CHANCES. DID MAINTAIN A SMALL MENTION OF SNOW OR RAIN ACROSS THE EASTERN ZONES THROUGH 06Z FRI...THOUGH THE BULK OF THE PRECIPITATION WILL LIKELY BE EAST OF THE CWA AFTER 00Z. IF CLOUDS DO CLEAR...LIGHT WINDS AND RESIDUAL LOW-LEVEL MOISTURE COULD SUPPORT THE DEVELOPMENT OF FOG EARLY FRIDAY. THIS APPEARS MOST LIKELY ACROSS THE CENTRAL AND WESTERN SECTIONS AND HAVE ADDED A MENTION OF PATCHY FOG THERE. IN THE WAKE OF THE DEPARTING UPPER-LEVEL WAVE...SOME FORM OF NORTHWESTERLY FLOW ALOFT WILL BECOME ESTABLISHED OVER WEST TEXAS INTO THE WEEKEND. MEDIUM RANGE MODELS ARE NOW COMING INTO GOOD AGREEMENT THAT THE VORTEX CURRENTLY LOCATED ACROSS NORTHERN SASKATCHEWAN/MANITOBA WILL EVENTUALLY PLUNGE SOUTHWARD INTO THE CENTRAL PLAINS OVER THE WEEKEND BEFORE IT BENDS EASTWARD INTO THE MID-ATLANTIC BY EARLY NEXT WEEK. AS THE SYSTEM DROPS SOUTHWARD...THE UPPER LEVEL FLOW WILL BACK...ALLOWING FOR A MORE MERIDIONAL FETCH LATE IN THE WEEKEND INTO EARLY NEXT WEEK. THIS WILL RESULT IN COLDER CONDITIONS BEHIND A STOUT COLD FRONT THAT WILL LIKELY PASS THROUGH THE SOUTH PLAINS EARLY SUNDAY. THUS...AFTER A DECENT WARM-UP FOR THE FIRST HALF OF THE WEEKEND...WITH TEMPERATURES MAKING A RUN AT AVERAGE LEVELS...IT APPEARS READINGS BY SUNDAY MAY STRUGGLE TO MAKE THE 40S. BEYOND THAT...LOOK FOR SLOWLY MODERATING CONDITIONS INTO THE FIRST HALF OF NEXT WEEK AS SFC RIDGING EVENTUALLY RELENTS...THOUGH ANOTHER COLD FRONT MAY DIP INTO THE REGION BY LATE WEEK. HAVE TRENDED FORECAST TEMPERATURES DOWNWARD SUNDAY INTO EARLY NEXT WEEK. OTHERWISE...THE EXTENDED FORECAST LOOKS GENERALLY DRY...THOUGH THE WAVE GRAZING BY THE AREA SUNDAY MAY TRY TO SQUEEZE OUT A FEW FLURRIES...AND HAVE ADDED A MENTION TO THE GRIDS. HOWEVER...MOISTURE AND LIFT LOOK QUITE LIMITED...SO DO NOT EXPECT ANY ACCUMULATION ATTM. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 26 41 23 48 24 / 20 30 10 0 0 TULIA 27 37 24 46 27 / 20 40 10 0 0 PLAINVIEW 28 37 25 49 27 / 20 50 10 0 0 LEVELLAND 28 38 25 54 28 / 40 60 10 0 0 LUBBOCK 29 36 26 51 29 / 30 60 10 0 0 DENVER CITY 29 38 26 52 30 / 60 80 10 0 0 BROWNFIELD 29 36 28 50 31 / 50 70 10 0 0 CHILDRESS 30 36 29 46 31 / 20 40 20 0 0 SPUR 30 36 28 47 30 / 30 80 20 0 0 ASPERMONT 31 33 27 45 31 / 30 90 30 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 3 AM TO 3 PM CST THURSDAY FOR THE FOLLOWING ZONES: TXZ036>044. && 01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 250 PM CST WED FEB 10 2010 TXZ021>044-112100- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 250 PM CST WED FEB 10 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TONIGHT AND THURSDAY WINTER WEATHER SNOW AND AREAS OF SLEET ARE EXPECTED TO SPREAD INTO THE SOUTHERN AND CENTRAL SOUTH PLAINS AND THE SOUTHERN ROLLING PLAINS LATER TONIGHT AND THURSDAY. ACCUMULATIONS FROM ONE TO THREE INCHES ARE EXPECTED...WITH THE HEAVIER TOTALS MAINLY OVER THE EXTREME SOUTHERN SOUTH PLAINS AND SOUTHERN ROLLING PLAINS. TRAVELERS SHOULD EXPECT TO ENCOUNTER SLICK ROADS. PRECIPITATION CHANCES WILL DIMINISH FROM WEST TO EAST LATER ON THURSDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
15 winter weather, 5 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, February 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 211337, 211338, 211339, 211340, 211341, 211342, 211343, 211344, 211345, 211346, 211347, 211348, 211349, 211350, 211351, 211352, 211353, 211354, 211355, 211356.